Alert archive / Missouri / Flash Flood Warnings in 2019
Flash Flood Warning 38, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jun 22, 2019, 5:39 PM CDT for 9 counties in Missouri; Atchison County, Doniphan County, Kansas. It was in force for 15 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2019, 5:39 PM CDT (22:39 UTC)
- Expired
- Jun 23, 2019, 8:30 AM CDT
- In force
- 15 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Atchison County, KS, Doniphan County, KS, Andrew County, MO, Buchanan County, MO, DeKalb County, MO, Gentry County, MO, Harrison County, MO, Holt County, MO, Nodaway County, MO, Platte County, MO, Worth County, MO
The radar
The Pleasant Hill radar (KEAX), 125 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 5:53 PM CDT | FLASH FLOOD | Lewis And Clark Villiag, MO | INTERSECTION OF HWY 273 AND LAKE CREST BLVD IN LEWIS AND CLARK IS EXPERIENCING SOME LOCALIZED FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
893
WGUS53 KEAX 222239
FFWEAX
KSC005-043-MOC003-021-063-075-081-087-147-165-227-230130-
/O.NEW.KEAX.FF.W.0038.190622T2239Z-190623T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
539 PM CDT Sat Jun 22 2019
The National Weather Service in Pleasant Hill has issued a
* Flash Flood Warning for...
Doniphan County in northeastern Kansas...
Atchison County in northeastern Kansas...
Buchanan County in northwestern Missouri...
Worth County in northwestern Missouri...
Gentry County in northwestern Missouri...
Western Harrison County in north central Missouri...
Southeastern Holt County in northwestern Missouri...
Southeastern Nodaway County in northwestern Missouri...
Northwestern Platte County in west central Missouri...
Andrew County in northwestern Missouri...
Western DeKalb County in northwestern Missouri...
* Until 830 PM CDT.
* At 537 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. 1 to 2 inches of rain have
fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
St. Joseph, Atchison, Savannah, Albany, Wathena, Elwood, Stanberry,
Troy, Country Club Villa, Country Club, King City, Grant City,
Agency, Effingham, Ravenwood, Union Star, Amazonia, Rushville,
Lancaster and New Hampton.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
This includes the following highways...
Interstate 29 between mile markers 32 and 69.
Interstate 229 between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4001 9427 3974 9456 3974 9460 3971 9460
3940 9493 3943 9551 4057 9456 4057 9401
$$2 follow-up statements
668
WGUS53 KEAX 230120
FFWEAX
KSC005-043-MOC003-021-063-075-081-087-147-165-227-230730-
/O.EXT.KEAX.FF.W.0038.000000T0000Z-190623T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
820 PM CDT Sat Jun 22 2019
The National Weather Service in Pleasant Hill has extended the
* Flash Flood Warning for...
Doniphan County in northeastern Kansas...
Atchison County in northeastern Kansas...
Buchanan County in northwestern Missouri...
Worth County in northwestern Missouri...
Gentry County in northwestern Missouri...
Western Harrison County in north central Missouri...
Southeastern Holt County in northwestern Missouri...
Southeastern Nodaway County in northwestern Missouri...
Northwestern Platte County in west central Missouri...
Andrew County in northwestern Missouri...
Western DeKalb County in northwestern Missouri...
* Until 230 AM CDT Sunday.
* At 819 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. 2 to 3 inches of rain have
fallen. Flash flooding is already occurring.
* Some locations that will experience flooding include...
St. Joseph, Atchison, Savannah, Albany, Wathena, Elwood, Stanberry,
Troy, Country Club Villa, Country Club, King City, Grant City,
Agency, Effingham, Ravenwood, Union Star, Amazonia, Rushville,
Lancaster and New Hampton.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
This includes the following highways...
Interstate 29 between mile markers 32 and 69.
Interstate 229 between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4001 9427 3974 9456 3974 9460 3971 9460
3940 9493 3943 9551 4057 9456 4057 9401
$$343
WGUS53 KEAX 230716
FFWEAX
KSC005-043-MOC003-021-063-075-081-087-147-165-227-231330-
/O.EXT.KEAX.FF.W.0038.000000T0000Z-190623T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
216 AM CDT Sun Jun 23 2019
The National Weather Service in Pleasant Hill has extended the
* Flash Flood Warning for...
Doniphan County in northeastern Kansas...
Atchison County in northeastern Kansas...
Buchanan County in northwestern Missouri...
Worth County in northwestern Missouri...
Gentry County in northwestern Missouri...
Western Harrison County in north central Missouri...
Southeastern Holt County in northwestern Missouri...
Southeastern Nodaway County in northwestern Missouri...
Northwestern Platte County in west central Missouri...
Andrew County in northwestern Missouri...
Western DeKalb County in northwestern Missouri...
* Until 830 AM CDT Sunday.
* At 212 AM CDT, Doppler radar indicated heavy rain across the
warned area. 2 to 4 inches of rain have fallen in the last nine
hours. Flash flooding is already occurring.
* Some locations that will experience flooding include...
St. Joseph, Atchison, Savannah, Albany, Wathena, Elwood, Stanberry,
Troy, Country Club Villa, Country Club, King City, Grant City,
Agency, Effingham, Ravenwood, Union Star, Amazonia, Rushville,
Lancaster and New Hampton.
Additional rainfall amounts of up to 1 inch are possible in the
warned area.
This includes the following highways...
Interstate 29 between mile markers 32 and 69.
Interstate 229 between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4001 9427 3974 9456 3974 9460 3971 9460
3940 9493 3943 9551 4057 9456 4057 9401
$$
BarhamWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:57 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 22, 3:57 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
357 PM CDT Sat Jun 22 2019
.Discussion...
Issued at 357 PM CDT SAT JUN 22 2019
Severe weather along with possible flash flooding will be the main
concerns heading into this evening and overnight...
Severe thunderstorm watch 426 now in effect for the western half
of our fcst area as dewpoints in the low- to mid 70s combined
with temperatures in the middle to upper 80s, have led to rapid
destabilizion across our area. Latest SPC Mesoanalysis shows an
MLCAPE axis of 5000+ J/kg extending north across our region this
afternoon, with some residual capping still noted across far
northwest Missouri and east-central Missouri behind an outflow
boundary from earlier MCS activity. Main limiting factor so far
today has been a lack of synoptic-scale forcing, however regional
GOES-16 water vapor imagery continues to show a compact shortwave
trough lifting north through the southern Plains this afternoon.
In addition, surface analysis shows main cold front slowly
approaching our area from the northwest this afternoon, with
visible satellite clearly showing the aforementioned outflow
boundary extending from near Liberty south through the Missouri
Ozarks. These surface features, combined with the approaching
upper shortwave, will be the focus for developing convection
across western Missouri and eastern Kansas in the next hour or
two. Fcst soundings show fat CAPE profiles through the vertical
with high amounts of instability noted in the hail growth region
which is most likely in response to nearly dry adiabatic lapse
rates in the mid-levels resulting from a migrating EML plume
which is now in-place over the central Plains and adjoining lower
Missouri Vly. This dry mid-level air will also support strong
damaging wind gusts with storms that develop across the area later
this afternoon, which can be seen on latest SPC Mesoanalysis
DCAPE fcsts which highlight 1000+ J/kg across portions of the
area. While the tornado threat appears lower than the hail and
strong wind threat, regions near residual boundaries will need to
be watched closely as these areas often times support higher
amounts of low-level vorticity generation.
After convection develops, its expected to slowly move from west
to east across the fcst area. Another concern heading into the
overnight period will be the possibility of heavy rain and flash
flooding as PWAT values increase to 2" across a large portion of
the area. In fact, latest CIRA Advected Layered Precipitable
Water satellite imagery shows a corridor of higher mid- and
upper-level moisture heading north from the southern Plains this
afternoon, which further supports the idea that rainfall overnight
can be very efficient with such a warm and moist airmass in-place
over the area. Combine this with wet soil conditions from heavy
rainfall in previous days, we could be looking at an increased
flash flood threat later tonight and early Sunday. As a result of
these concerns, have elected to hoist another flash flood watch
which will remain in effect through Sunday evening for the entire
forecast area.
Unfortunately, shower and storm activity will likely continue for
a large part of the day on Sunday as the main cold front finally
starts to move through the region. Severe wx will remain a concern
through the day thanks to abundance of instability thanks to such
a moist pre-frontal airmass. Fortunately, rain chances should
start coming to an end through the overnight hours into Monday
morning as the front starts clearing the area.
Cooler and less humid air looks to finally move back into the
area on Monday as region will reside in a post frontal airmass.
Some lingering shwrs and storms will be possible through the day
as instability type shwrs/storms may develop across northern
Missouri as main upper low passes to our north. Drier and less
humid air looks to then remain in-place through at least mid-week
as high pressure settles south over the area.
&&
.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1223 PM CDT SAT JUN 22 2019
Very challenging fcst this afternoon as forecast models continue
to show widespread, and potentially long-lasting opportunities for
for storms later this afternoon and evening. For now, models show
isolated storm coverage beginning around the 20z time frame,
however all seem to indicate that coverage should increase around
the 23z time frame as stronger synoptic-scale forcing arrives from
the southwest. As a result, have attempted to capture the higher
likelihood timing with a tempo group beginning at 23z, however
trends will have to be monitored for any cells that may impact
area terminals sooner. When the more concentrated activity begins
moving through, expect widespread categorical decreases to MVFR
and IFR with heavy rain resulting in reduced visibilities and
lower ceilings. Activity should gradually start moving east of
area terminals around the 04z time frame, with lingering
stratiform rain showers possible through the predawn hours. It
does remain possible that MVFR, and potentially IFR ceilings may
develop during the predawn hours, but will allow later fcsts
address those concerns once late afternoon and evening convective
trends become better established. Winds should remain from the
south and southeast between 8-13 kts through much of the fcst
period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 7 PM CDT this evening through late Sunday
night for KSZ025-057-060-102>105.
MO...Flash Flood Watch from 7 PM CDT this evening through late Sunday
night for MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054.
&&
Discussion...32
Aviation...32Hazardous weather outlook, Jun 22, 12:44 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 1244 PM CDT Sat Jun 22 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-231745- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 1244 PM CDT Sat Jun 22 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...This Afternoon and Tonight Severe storms are possible later this afternoon into tonight across the entire area. All modes of severe are possible including damaging winds, large hail, and a tornado or two. In addition, heavy rain is expected with these storms which could lead to flash flooding as well as additional river flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Multiple rounds of storms are possible Sunday with some lingering storms in the morning and then redevelopment in the afternoon. The storms in the afternoon could become severe with large hail, damaging winds, and a few tornadoes possible. By Monday there could be 2 to 3 inches of rainfall over the region with some areas seeing localized amounts higher than that, mainly north of the Missouri River. This will likely aggravate river flooding and may cause some flash flooding issues. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jun 22, 4:58 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
458 PM CDT Sat Jun 22 2019
KSZ025-102-103-MOZ004-012-013-020-028-222230-
Doniphan KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
De Kalb MO-Gentry MO-Andrew MO-
458 PM CDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONIPHAN...
NORTHWESTERN LEAVENWORTH...ATCHISON...BUCHANAN...SOUTHWESTERN
GENTRY...NORTHWESTERN PLATTE...ANDREW AND WESTERN DEKALB COUNTIES
UNTIL 530 PM CDT...
At 458 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Savannah to near Rushville to near
Nortonville. Movement was northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
St. Joseph, Atchison, Savannah, Weston, Wathena, Elwood, Country Club
Villa, Country Club, King City, Agency, Effingham, Union Star,
Amazonia, Rushville, Lancaster, Clarksdale, Lewis And Clark Village,
Doniphan, Easton and De Kalb.
This includes the following highways...
Interstate 29 between mile markers 32 and 63.
Interstate 229 between mile markers 0 and 14.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.
LAT...LON 3949 9557 3969 9513 4009 9485 4013 9437
3970 9462 3915 9518 3942 9518 3942 9557
TIME...MOT...LOC 2158Z 247DEG 31KT 3998 9478 3966 9500 3938 9535
WelshThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:36 PM CDT | River Flood Warning | EAX | Linn, Livingston | 5 days |
| Jun 21, 9:45 PM CDT | Special Weather Statement | EAX | Gentry | 30 min |
| Jun 21, 10:20 PM CDT | Special Weather Statement | EAX | Harrison | 40 min |
| Jun 21, 10:23 PM CDT | Areal Flood Advisory | EAX | Gentry, Harrison, Worth | 3 hr |
| Jun 21, 11:27 PM CDT | Areal Flood Advisory | EAX | Grundy, Mercer, Sullivan | 3 hr |
| Jun 22, 7:05 AM CDT | Special Weather Statement | EAX | Bates | 40 min |
| Jun 22, 7:52 AM CDT | River Flood Warning | EAX | Buchanan | 3 days |
| Jun 22, 7:52 AM CDT | River Flood Warning | EAX | Platte | 5 days |
| Jun 22, 7:52 AM CDT | River Flood Warning | EAX | Platte | 5 days |
| Jun 22, 8:36 AM CDT | Special Weather Statement | EAX | Adair, Schuyler | 39 min |
| Jun 22, 2:48 PM CDT | Flash Flood Watch | EAX | Adair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more | 23 hr |
| Jun 22, 4:58 PM CDT | Special Weather Statement | EAX | Andrew, Buchanan | 32 min |
| Jun 22, 5:02 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan | 28 min |
| Jun 22, 5:04 PM CDT | Severe Thunderstorm Warning | EAX | DeKalb, Gentry | 26 min |
| Jun 22, 5:13 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 47 min |
| Jun 22, 5:29 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, DeKalb, Gentry, Harrison, Holt and 2 more | 31 min |
| Jun 22, 5:58 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clinton, Platte | 32 min |
| Jun 22, 6:01 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, DeKalb, Gentry, Harrison | 29 min |
| Jun 22, 6:38 PM CDT | Special Weather Statement | EAX | Daviess, Harrison | 52 min |
| Jun 22, 9:33 AM CDT | River Flood Warning | EAX | Atchison | 46 hr |
| Jun 22, 9:33 AM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 59 hr |
| Jun 22, 6:42 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Leavenworth | 33 min |
Nearby
Flash Flood Warnings in Missouri, 2019Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.